Monday, February 16, 2015
Everything Hits at Once
Early last week, depression returned. As is often the case for psychiatric ailments, there were no warning signs beforehand, nor any reason for why it came back. People, including my therapist and my psychiatrist, have asked me multiple times if something's happened, but my response is a resounding no. Situational depression doesn't happen with me. Instead, the effect is always biochemical in cause. In stressful or traumatic settings, I tend to be a bundle of nerves and neuroses, sometimes seeing invisible enemies, sometimes a little paranoid, but thankfully not depressed.
Psych meds sometimes lose their effectiveness over time. Doctors aren't sure why. I've been taking a medication that is a relative dinosaur, first prescribed in 1961. Its generic name is Clomipramine, but it is sometimes called Anafranil. It happens to be the strongest of a class of drugs called tricyclic antidepressants that were in vogue in the 1960's and 1970's. Over the decades, TCAs have mostly been discarded in favor of newer treatments: SSRIs like Prozac or SSNRIs like Effexor or Cymbalta.
I'll spare you the lecture on psycho-pharmacology. I've been on twenty separate medications since my illness was first diagnosed when I was sixteen, eighteen years ago. In the beginning, nothing helped. Eventually, which much trial and error, I found a combination of medications that worked most of the time. I've taken Lithium daily for the past eight years, and aside from an annoying side effect of uncontrollable hand tremors, the effects have kept me out of mania. Should I ever be tempted to enjoy or encourage my manic episodes, which are usually pleasurable at the outset, I know that the end of one is always the beginning of a deep and severe depressive episode lasting months.
Lithium is a powerful medication with well-documented side effects. Combined with Seroquel, itself a very powerful drug, the corrosive effect has created two other medical conditions, one being a severely overactive bladder that required surgery to correct. The second is hypogonadism, or abnormally low levels of testosterone and with it an inability to regulate testosterone and estrogen. Both require individual treatment with a specialist and I know that, in time, I will likely show evidence of other ailments.
A proposed new treatment is an MAOI skin patch known as Emsam. The maker of the drug named it after his children, Emma and Sam. It is one of the few drugs I haven't tried. MAOIs have severe food restrictions, and having been on them before, I never ate cheese for four years. The skin patch versus a pill means that it's less likely for food interactions to occur, because the drug is distributed through the skin, rather than the GI tract. These reactions are still possible, so I will once again watch my diet closely, if not obsessively.
I have no idea what the next 2-3 weeks will produce. In order to get off of Clomipramine, I have to taper myself down to zero. Once the first medication is entirely out of my system, which is a minimum of fourteen days from my last dose, then I can begin the patch. Consider this your warning. I will be as productive as I can manage, but if updates from me are sparse for a while, then you'll know why. I'm rushing through assignments in need of completion, trying to be as productive as I can be when I still feel up to it.
Posted by Comrade Kevin at 8:53 AM
Subscribe to: Post Comments (Atom)
Post a Comment